Steroids after an allergic rxn to peanuts

11 replies [Last post]
By tkb on Sun, 06-29-03, 20:14

I recently had a severe rxn to peanut butter salad dressing which I thought was gravy. The doctor put me on a course of steroids, Prednisone. I had some side effects (sleeplessness, acne.) Then after I finished the course, I feel like my defense is down--my ringworm from 2 years ago reoccurred, and also a yeast infection. Plus my mouth has been reacting to all dairy products and cherries. i'm wondering if this is in connection to the steroids--has anyone else had this or a similar experience? any suggestions to combat this?

Groups: None
By ajinnj on Sun, 06-29-03, 22:05

The side effects you are experiencing are not uncommon. I also get mild acne and I have heard of sleeplessness,although I do not experience it. Prednisone is an immunosuppressent so your defense IS down.
Other short term side effects may include weight gain and mood changes. There is a bunch of effects long term steroid use but I don't think you have to worry about them since you are only on a short burst. I really don't have any suggestions for you I just wanted to let you know that you are not going crazy and that I have similar effects.

Allison

[This message has been edited by ajinnj (edited June 29, 2003).]

[This message has been edited by ajinnj (edited June 29, 2003).]

Groups: None
By Peg541 on Mon, 06-30-03, 03:40

Steroids are awful drugs to take, Miracle drugs, but awful all the same.

Any time I've been on steroids I warn my family to just stay the heck away from me, make sure I'm alive but that is all.

No sleep, hot flashes, red face, thirsty, hungry, you name it.

Our son is usually placed on a dose of 40 mg Prednisone for 5 days after a reaction. He does pretty well except for the gastric distress.

Peg

__________________

Peggy

Son 22 Allergic to peanuts, tree nuts, tomatoes, soy, milk, oats, fish.

Groups: None
By on Mon, 06-30-03, 12:14

I guess I was lucky. When I was prescribed steroids after an ana. reaction, the doctor said it was to *wean me off* because I had been given so much in hospital. One less pill each day for one week.

The worse problem I remember was that my balance was totally gone. Walking my sons to school I would trip over a leaf on the pavement. I don't remember any other reactions.

Groups: None
By MeCash on Mon, 06-30-03, 13:06

Here's one for you. About 4 years ago, I got poison ivy really bad from washing my husbands clothes after some landscaping. They prescribed me Prednisone. I broke out in horrific half inch hives all over my body on TOP of the poison ivy!

To this day, anytime I tell anyone in the medical field (other than my primary physician) that I am 'allergic' to Prednisone, I am told it is 'utterly impossible' to be allergic to Prednisone! [img]http://uumor.pair.com/nutalle2/peanutallergy/redface.gif[/img] Utterly impossible!

My DS also had many of the side-effects to Prednisone (but no hives). I will only allow my DS to take Prednisone if there is [i]no other alternative.[/i] Which there rarely is 'no other alternative.'

~Melanie

__________________

Melanie

Groups: None
By wendysco on Mon, 06-30-03, 15:37

Just give yourself all those extras to get your system up and running again. Rest, fluids,vitamins,fresh fruits and veggies, protein. Sounds like you had a lot of prednisone, may take you awhile to recover. I have no medical degree, so do not substitute my judgment for your own, but if your not better in a week maybe the doc should run some bloodwork, see if your white cells are off or if you're a little anemic. I can only say what I would do if it were my kids.

Groups: None
By MeCash on Mon, 06-30-03, 18:32

Hey wendysco:

Great post and fantastic advice. Sometimes, I just don't have my brain on right to be thinking. Cudo's to you for your sensitivity to tkb. [img]http://uumor.pair.com/nutalle2/peanutallergy/smile.gif[/img]

So.. basically, I agree, tkb. If you're not better in a week, go back to your doctor!

~Melanie

__________________

Melanie

Groups: None
By cathlina on Thu, 07-03-03, 00:41

I have told some of this story elsewhere on this site but here goes again...

I have an analphalytic reaction to zithromax last summer. Went to the ER. 75mg. of Benadryl relieved it and I was given 60 mg. of predisone before I left with a prescription for 40 mg. per day for a week.

On the last day, I was in a convenience store and started shaking uncontrollably...body, voice etc.
I felt out of it and tried to drive to the ER. It took me a long time to find my way, lots of wrong turns. It was like a psychotic break...I felt like I was in a dream...

The ER doctor believed the problem to be the predisone and gave me an anti-anxiety med....I took that for three days, drank lots of water, didn't eat...no appetite...had a headache for five days...he gave me a low dose Predisone to help me taper off the drug.

I continued to be hyper for about three weeks, I had to quit all my other meds...I lost about 20# in 3 weeks...

It was 2 months before I felt better.

My allergy doc told me later he would never give anyone that much predisone for a week...he said 60 the first day and 40 the second day was fine...but there should have been a taper after that.

I drank lots of water because it helps flush the predisone out of your system....a nurse told me to do this.

Predisone at high dosages can do some pretty wicked things...

Groups: None
By momma2boys on Thu, 07-03-03, 03:35

OK, Im reading all your dosages and my son who is 5 and weighs 43lbs. takes prednisone quite often for bad croup and pneumonia (unfortunately).

My ped. has him taking 3tsps 3 times a day and each teaspoon is 6.7 mg!! He takes it for 5 days each time. Seems a little high.

He does have lots of side effects. Mean tempered, hyper, very hungry, etc.

Groups: None
By wendysco on Thu, 07-03-03, 15:00

I have to say that does sound awful high. Don't know what to tell you other than I think I'd have a talk with the doc. The last time they tried to give it to my 27lb son they wanted him to take 1 tsp once a day for three days. BUT, maybe my son was not as sick as your son, I never did give him the pred, I managed to keep him comfortable with albuterol nebulizer treatments,but I let the doctor know too that I was not going to use the steroids unless I had to, I filled the script and kept it on hand in case he got bad in the middle of the night. I keep the doc apprised of the situation so they can tell me if I'm way off base, but I always feel okay if I can keep him from getting all tight and wheezy, the ped seems to think it's okay too and my boy has other problems that contraindicate steroids so we really all try to avoid them if we can. Perhaps there is another avenue you can try with your doc, but it probably will have to be weaned, it sounds like a lot of pred.
Please do not substitute my judgement for your own, always talk to the doctor.

Groups: None
By ryan's mom on Fri, 07-04-03, 12:51

I just recovered from a bout of poison ivy as I am severely allergic to it. I got the 6-day prednisone pill regimen and was waiting for "my brain cells to open up" as my mother put it. Too bad I didn't get the energy spurt. On the plus side, which was hard to believe, my skin actually cleared up, not a zit for those six days. Go figure. And I wasn't as hungry, just the opposite of Ryan who will eat all day when he's on prednisone.

Groups: None
By NCMom on Mon, 07-07-03, 00:50

My 3 year old has had to take prednisone several times this year alone (we just saw a pediatric allergist to try to improve his asthma) and he usually takes what they call a "loading dose" of 2 tsps. (I think it's 5 mg/ml or tsp. so that would be 10 mg) and then he does one tsp. twice a day for a few days. He weighs about 34 pounds. I hate what it does to him behavior-wise - makes him wild, grumpy, volatile. It sure helps with his asthma (or if he has croup, they give him decadron) though. They gave him prednisone in the hospital when we went in for his first peanut reaction. When I questioned the ER doc how we could be sure it was a peanut reaction, his response was "well, you could give it to him again"! I couldn't believe it!

Groups: None

Peanut Free and Nut Free Directory

Peanut-Free/Nut-Free Directory

Our directory is intended as a resource for people with peanut and nut allergies. It contains foods, helpful products, and much more.

Close x

Sign up for our newsletter and receive a free peanut-free snack guide.

Stay on top of your allergy with recipes, lifestyle tips and more.

Email

PeanutAllergy.com Social